Utah, 2021

Heavy Snow and Winter Weather in Utah, October 12 to 13, 2021

October 12 to 13, 2021 · NWS GJT · 2 events in 2 counties and zones

A closed low pressure system lifted across eastern Utah and brought with it an abundance of Pacific moisture as well as colder temperatures. Snow levels, high at the onset of the event, dropped down to around 6000 feet before this system exited the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system lifted across eastern Utah and brought with it an abundance of Pacific moisture as well as colder temperatures. Snow levels, high at the onset of the event, dropped down to around 6000 feet before this system exited the region. Moderate, wet snow fell across most mountain areas as winds gusted up to 35 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 11, 10:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 11, 10:09 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1109 PM MDT Mon Oct 11 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 316 PM MDT Mon Oct 11 2021

A strong Pacific storm system will dive southward into the Great
Basin from the Pacific Northwest this afternoon and evening,
settling over the northwest Arizona/southwest Utah border by
midnight tonight before lifting northeast towards the Four Corners
region by Tuesday morning. Southwest winds have already begun to
increase across southwest Colorado ahead of this tightly packed
closed low that is vertically stacked at all levels. Some high
cirrus is also tracking across western Colorado ahead of this low
as moisture levels increase. Showers should develop from west to
east across the area this evening and overnight with southwest
orographics kicking in across the eastern Utah and southwest
Colorado mountains. A 130 kt jet streak will accompany this closed
low tonight into Tuesday morning as it quickly lifts northeast
across western Colorado, arriving over southeast Wyoming and
northeast Colorado by late Tuesday afternoon. As the low tracks
over western Colorado Tuesday morning through the evening, the
northern and central Colorado mountains should then start getting
in on the action with accumulating snow. The dynamics of the low
should be enough to generate advisory level amounts and rates,
while the more favored southwest San Juans look to see potential
for higher snowfall accumulations exceeding a foot within 24
hours. Therefore, decided to upgrade the existing Winter Weather
Advisory for the SW San Juans to a Winter Storm Warning. The rest
of the mountain areas still look to see advisory level amounts in
the 4 to 10 inch range with up to a foot in some areas. All Winter
Weather highlights are for elevations above 9000 feet where the
greater accumulations and impacts are expected.

For the rest of the area, expect widespread rainfall for the
lower elevations beginning late this evening and overnight and
continuing through the day on Tuesday. Some snow may fall across
the northern high valleys as the flow shifts to westerly by
Tuesday afternoon and evening up north with the low moving into
northeast Colorado and southeast Wyoming. The eastern Uintas are
another favored zone for higher snowfall of 5 to 12 inches but the
rates were not quite enough to warrant an upgrade to warning from
an advisory so will stick with an advisory. Southwest to
southerly flow overnight will shift to northeast by Tuesday
afternoon which favors both sides of the Uintas. The flow shifts
to west by Tuesday evening, which would effectively cut off the
snowfall production for the eastern Uintas.

Colder air does arrive with this system as H7 temps go from +4C
to +7C this afternoon and take a nosedive to -4C to -8C by Tuesday
afternoon. This means that high temperatures will drop to around
10 to 15 degrees below normal for Tuesday's highs. As this system
pulls out of the region Tuesday night, temperatures will drop
below freezing across northwest Colorado and southwest Colorado
valleys with hard freeze potential with lows in the 20s.
Therefore, issued a Freeze Watch for Tuesday night for the
northwest Colorado valleys and southwest Colorado valleys that are
still susceptible to a season ending hard freeze.

.LONG TERM...(Wednesday through Monday)
Issued at 316 PM MDT Mon Oct 11 2021

Our early season winter storm will have lifted into the Central
Plains by daybreak Wednesday with unsettled northwest aloft
continuing in its wake through midday. Showers will have come to an
end across the the majority of the region with an exception being
the northern and portions of the west-central Colorado mountains
where light orographic showers will persist. This trend will
continue through the day but rates and coverage will taper off
quickly as flow becomes westerly. It'll be another cold and well
below seasonal day across the Western Slope in the wake of this
system with 700mb temperatures ranging from 4 to 8 degrees C below
zero. Overnight lows will once again reach the mid to upper 20s for
several valley areas and hover in the mid 30s for the Grand Valley
and Moab region. All of this will be accomplished without the
presence of strong radiational cooling as a shift to southwest flow
Wednesday night will see additional mid and high level clouds spread
overhead.

This synoptic shift will be in response to a secondary
Pacific trough diving across the Intermountain West before sagging
into Utah early Thursday. This system will be notably weaker
than Tuesday's storm as it treks over eastern Utah and western
Colorado as an open wave on Thursday. As noted previously, the
west and northwest facing mountain slopes will be favored from
this quick moving wave with the best rates occurring mid to late
morning and into the early afternoon hours as a vort max passes
overhead. The northern lower valleys (namely Craig, Meeker and
maybe even the Glenwood Springs area) look to see a quick dusting
of snow Thursday morning before daytime highs warm into the low to
mid 40s Thursday afternoon, minimizing any accumulation on
surfaces and mixing some rain in with snow. Valley rain and
mountain snow showers are expected elsewhere with this system with
700mb temperatures sitting in the 3 to 6 degree C below zero
range. Showers will favor the Divide Thursday night with coverage
tapering off elsewhere as this trough progresses east towards the
Front Range. Clouds will begin to dissipate from west to east
Thursday night and continuing through Friday as upper level flow
shifts to a drier northwesterly in response to an amplifying ridge
of high pressure to the west. This will support strong
radiational cooling and allow overnight lows to plummet both
Thursday and Friday nights. Values will trend 8 to 16 degrees
below normal and reach the upper teens to low to mid 20s for many
valley areas. Daytime highs will also continue to run up to 20
degrees cooler than the average high for mid October.

High pressure, albeit a weak ridge, will remain over portions of the
western CONUS through Saturday night. This will keep conditions dry
over eastern Utah and western Colorado and also result in a gradual
warm-up. The next upper level trough will begin to push into the
Pacific Northwest on Sunday, deflecting the high east with upper
level flow once again shifting to the southwest overhead. While
there are some discrepancies in the models regarding this system,
overall guidance favors a shallower trough with not much impact to
our area at this time as it crosses the Northern Rockies on Monday.
As a result, anticipate the drying and warming trend to continue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM MDT Mon Oct 11 2021

Upstream storm will be spreading more lift over the area this
morning with showers developing over the southern mountains.
Expect ILS to MVFR conditions over KTEX by sunrise with these
conditions spreading to lower elevations of the CWA through much
of the day. Gusty winds will be a concern as well with ridgetop
winds creating wave turbulence aloft and LLWS in some of the
valleys. Impacts from this storm and lower flight criteria will
continue well over the next 24 hours with widespread terrain
obscuration likely.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MDT Tuesday for COZ018.

     Winter Weather Advisory from 6 AM Tuesday to midnight MDT
     Tuesday night for COZ009-010-012.

     Winter Storm Warning until 6 PM MDT Tuesday for COZ019.

     Freeze Watch from Tuesday evening through Wednesday morning for
     COZ001-002-008-021>023.

     Winter Weather Advisory from 6 AM Tuesday to 6 AM MDT Wednesday
     for COZ004-013.

UT...Winter Weather Advisory until midnight MDT Tuesday night for
     UTZ023.

     Winter Weather Advisory until 6 PM MDT Tuesday for UTZ028.

&&

SHORT TERM...MDA
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Oct 11, 3:42 AM MST, 21 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
442 AM MDT Mon Oct 11 2021

COZ001>014-017>023-UTZ022>025-027>029-121045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
442 AM MDT Mon Oct 11 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong southerly winds will spread across the region today,
otherwise, expect this the be the "calm" weather before the storm.
Attention shifts tonight as a system begins to bring widespread
rain and snow showers across the Western Slope.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Said storm moves across the region Tuesday into Wednesday,
bringing several inches of snow across most of the mountain
ranges. Much cooler weather is likely with this system as a hard
freeze is possible for many of the lower elevations Tuesday and
Wednesday night. Another system on its heels will bring additional
precipitation over the northern and central zones, and even
colder temperatures Thursday into Friday. A slow warm up and dry
weather is in store for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
October 12, 1:00 AM MST to October 13, 10:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 10 to 14 inches of snow fell across the area within 12 hours. Winds gusted up to 35 mph at times.

Winter Weather, Eastern Uinta Mountains

When
October 12, 5:00 AM MST to 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 5 inches of snow fell across the area. Winds gusted up to 30 mph at times.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979715, 979714.